Arkansas, 2011

Hail in Arkansas, May 20, 2011

May 20, 2011 · NWS SHV · 2 events in 1 county or zone

The storm environment for May 20th involved a very unstable atmosphere, especially across the northern third of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. The atmosphere was weakly capped which resulted in the development of scattered severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The storm environment for May 20th involved a very unstable atmosphere, especially across the northern third of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. The atmosphere was weakly capped which resulted in the development of scattered severe thunderstorms across the region. An upper level disturbance moved across the region as well and with cold temperatures aloft resulting in steep mid level lapse rates...a majority of the storms produced large hail. High shear was also in place in the mid and lower levels of the atmosphere which provided a wind threat as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 4:00 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, May 20, 4:00 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 AM CDT FRI MAY 20 2011

.DISCUSSION...
WARM AND MUGGY THIS MORNING WITH TEMPERATURES RANGING ALL THROUGH
THE 70S FROM RIGHT AT 70 IN RUSTON...TO UPPER 70S IN A FEW SPOTS.
SKIES ARE MOSTLY CLOUDY TO CLOUDY WITH A PEPPERING OF LIGHT
SHOWERS AND DRIZZLE OVER EAST TEXAS. THE WATER VAPOR SHOWS A MID
LEVEL DRY POCKET NOW JUST PAST AUSTIN AND NEAR WACO TX...LIFTING
THE AIR OUT AHEAD. CLOUDS SHOWING SOME ENHANCEMENT IN INFRA RED
CHANNEL. OVERNIGHT...THIS FEATURE HAS HAD SOME EASTWARD
MOVEMENT...BUT NOW LOOKS TO BE STUCK UNDER THE NEG TILTING RIDGE
OVER THE MIDWEST U.S. BASED ON LAST NIGHT SOUNDING WE HAVE A
DECENT CAP AND THIS IS PROBABLY BEING ERODED BY THIS
FEATURE...JUST NOT MUCH MOISTURE ABOVE 750 MB. WE ARE AWAITING
THIS MORNING/S SOUNDING FOR SURE.

LITTLE CHANGE TO POPS IN THE SHORT TERM...WHIT HPC QPF LOADED INTO
THE GRIDS. SPC HAS KEEP A SLIGHT RISK OVER NE TX AND SW ARK FOR
TODAY AND TONIGHT WITH SMALL POCKETS...ONE OF WHICH RESIDES RIGHT
OVER THE HEART OF THE CWA FOR TOMORROW. WIND DAMAGE MOST LIKELY
EVENTS FROM ANY BOWS...AND PERHAPS SOME LOCALIZED FLOODING. MODELS
KEEP SOUTHERLY WINDS GOING FOR DAYS SO WITH NO REAL BOUNDARY AND
THE UPPER TROUGH HOLDING POSITION...WE/LL HAVE TO WAIT UNTIL LATER
FOR COOL POOLS FROM CONVECTION TO OUR WEST TO HELP INITIATE NEW
DEVELOPMENT. OVERNIGHT...THE LINEAR EVOLUTION WAS SEEN TO DEVELOP
WITH THE LOW LEVEL JET OVER OK AND PARTS OF TEXAS MAINLY ALONG THE
DRY LINE. THIS LINEARITY WILL CONTINUE TO BREAK UP WITH HEATING
AND THEN REESTABLISH AGAIN TONIGHT...PROBABLY RIGHT IN OUR WESTERN
ZONES. AS THE UPPER TROUGH HOLDS POSITION AND TILTS WE WILL SEE
THIS DIFFICULT FORECAST REMAIN FOR THE SHORT TERM. MODELS STILL
LOOKING AT A SHIFT IN THE UPPER WINDS BEYOND MIDWEEK AS A SURFACE
FRONT DRIFTS IN FROM THE WEST. UNTIL THEN...WE KEEP IN AND OUT
CHANCE POPS...WITH MORE LIKELY POCKETS PERHAPS IN THE OFFING AS
NEW MODEL RUNS WORK THINGS OUT. WE ARE NOT FAR FROM MAV/MEX
GUIDANCE ANYWHERE IN THE NEXT WEEK. /24/

&&

.AVIATION...

MVFR CIGS ARE BEING OBSERVED AT THE EAST TEXAS TERMINALS THIS
MORNING...WHILE VFR IS THE PREVAILING FLIGHT CATEGORY AT THE LA AND
AR TERMINALS. MVFR CIGS MAY SPREAD INTO TXK AND SHV BY
DAYBREAK...BUT VFR SHOULD BE THE PREVAILING FLIGHT CATEGORY AFTER
17Z.

RADAR IS INDICATING ISOLATED SHOWER ACTIVITY ACROSS PARTS OF EAST
TEXAS AND SE OKLAHOMA THIS MORNING. THIS ACTIVITY IS EXPECTED TO
INCREASE LATER TODAY...WITH TSRA ACTIVITY MOVING INTO THE AREA AFTER
18Z. THE EAST TEXAS TERMINALS WILL HAVE THE BEST CHANCE FOR SEEING
TEMPO TSRA ACTIVITY...WITH TSRA ACTIVITY MOVING INTO NW LA AND SW AR
AS WE APPROACH THE 00Z ISSUANCE. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  73  87  71  89 /  40  40  30  20  20
MLU  88  72  88  71  89 /  30  30  20  20  20
DEQ  82  67  82  67  84 /  60  60  30  30  30
TXK  84  70  85  71  88 /  60  50  30  30  30
ELD  84  69  86  69  88 /  40  40  30  20  30
TYR  85  72  85  72  88 /  60  60  30  30  20
GGG  86  73  85  71  89 /  60  50  30  30  20
LFK  89  73  89  72  90 /  40  40  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/11
Hazardous weather outlook, May 20, 5:30 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 AM CDT FRI MAY 20 2011

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149-150-211130-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-
630 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER TODAY AND ON
THROUGH THE OVERNIGHT HOURS. SOME THUNDERSTORMS WILL BE STRONG TO
POSSIBLY SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE
HAIL BEING THE PRIMARY THREATS. HOWEVER...ISOLATED TORNADOES
CANNOT BE RULED OUT. IN ADDITION...HEAVY RAINFALL MAY LEAD TO
AREAS OF ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL
MAY BRING A GREATER THREAT FOR FLASH FLOODING.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN
CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE
WEEK AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ151>153-165>167-
211130-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
630 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...AND
FOR DEEP EAST TEXAS AND PORTIONS OF NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TODAY
AND THROUGH THE OVERNIGHT HOURS. GUSTY WINDS TO 40 MPH AND
DANGEROUS LIGHTNING WILL ACCOMPANY ANY STRONG THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY
RAINFALL MAY BRING A THREAT FOR FLASH FLOODING.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN
CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE
WEEK AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

24

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 14:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hempstead

When
May 20, 8:33 AM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
1 in hail
Reported by
Public
Coordinates
33.670, -93.590

Hail was reported at the Hope radio station.

Hail, Hempstead

When
May 20, 8:33 AM CST
Where
Hempstead County, 2.07 mi N of Rocky Mound
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.700, -93.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297704, 297705.